Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Wichita, KS

May 25, 2017Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2017, 9:00 PM CDT for Barton County, Russell County, Kansas. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2017, 9:00 PM CDT (02:00 UTC)
Expired
May 25, 2017, 10:00 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:22 PM CDTTSTM WND GST 60Gorham, KSTIME IS BASED ON RADAR.
May 25, 9:28 PM CDTHAIL 23 Ese Gorham, KSREPORT OF HAIL FALLING ALONG THE INTERSTATE. TIME IS APPROXIMATED FROM RADAR.
May 25, 9:37 PM CDTTSTM WND GST 66Russell Airport, KS
May 25, 9:42 PM CDTHAIL 2Russell, KSREPORT OF 2 AND A QUARTER INCH HAIL ON THE EAST SIDE OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WUUS53 KICT 260200
SVRICT
KSC009-167-260300-
/O.NEW.KICT.SV.W.0094.170526T0200Z-170526T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
900 PM CDT THU MAY 25 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Russell County in central Kansas...
  Northwestern Barton County in central Kansas...

* Until 1000 PM CDT

* At 859 PM CDT, severe thunderstorms were located along a line
  extending from near Catherine to Toulon to near Schoenchen, moving
  east at 45 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Russell, Gorham, Luray, Dorrance, Milberger, Bunker Hill, Galatia,
  Susank, Russell Airport and Wilson Lake.

This includes Interstate 70 between Mile Markers 175 and 199.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing large hail and damaging winds. 
SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows!

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3908 9904 3913 9854 3852 9864 3856 9903
      3870 9903 3872 9904
TIME...MOT...LOC 0159Z 269DEG 38KT 3899 9924 3887 9924 3870 9928 

HAIL...1.50IN
WIND...70MPH
 
$$

KLEINSASSER
4 follow-up statements
825 
WWUS53 KICT 260214
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
914 PM CDT THU MAY 25 2017

KSC009-167-260300-
/O.CON.KICT.SV.W.0094.000000T0000Z-170526T0300Z/
Russell KS-Barton KS-
914 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR RUSSELL AND NORTHWESTERN BARTON COUNTIES...

At 913 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Emmeram to Walker to near
Pfeifer, moving east at 45 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Russell, Gorham, Luray, Dorrance, Milberger, Bunker Hill, Galatia,
Susank, Russell Airport and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing large hail and damaging winds. 
SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows!

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3908 9904 3913 9854 3852 9864 3856 9903
      3870 9903 3872 9904
TIME...MOT...LOC 0213Z 268DEG 38KT 3902 9907 3887 9906 3870 9911 

HAIL...1.25IN
WIND...70MPH
 
$$

KLEINSASSER
027 
WWUS53 KICT 260222
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
922 PM CDT THU MAY 25 2017

KSC009-167-260300-
/O.CON.KICT.SV.W.0094.000000T0000Z-170526T0300Z/
Russell KS-Barton KS-
922 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR RUSSELL AND NORTHWESTERN BARTON COUNTIES...

At 922 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Emmeram to near Gorham to near
Milberger, moving east at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Russell, Gorham, Luray, Dorrance, Milberger, Bunker Hill, Galatia,
Susank, Russell Airport and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing large hail and damaging winds. 
SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows!

Torrential rainfall is occurring with these storms, and may 
lead to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3908 9904 3913 9854 3852 9864 3856 9903
      3870 9903 3872 9904
TIME...MOT...LOC 0222Z 264DEG 34KT 3903 9895 3888 9894 3871 9899 

HAIL...1.00IN
WIND...70MPH
 
$$

KLEINSASSER
687 
WWUS53 KICT 260235
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
935 PM CDT THU MAY 25 2017

KSC009-167-260300-
/O.CON.KICT.SV.W.0094.000000T0000Z-170526T0300Z/
Russell KS-Barton KS-
935 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR RUSSELL AND NORTHWESTERN BARTON COUNTIES...

At 934 PM CDT, severe thunderstorms were located along a line 
extending from 10 miles northwest of Dorrance...to 6 miles southeast 
of Russell...to near Milberger, moving east to southeast at 45 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Russell, Gorham, Luray, Dorrance, Milberger, Bunker Hill, Galatia,
Susank, Russell Airport and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing large hail and damaging winds. 
For your protection move to an interior room on the lowest floor of 
a building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3908 9904 3913 9854 3852 9864 3856 9903
      3870 9903 3872 9904
TIME...MOT...LOC 0234Z 280DEG 38KT 3895 9874 3883 9877 3871 9884 

HAIL...1.25IN
WIND...70MPH
 
$$

KLEINSASSER
956 
WWUS53 KICT 260247
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
947 PM CDT THU MAY 25 2017

KSC009-167-260300-
/O.CON.KICT.SV.W.0094.000000T0000Z-170526T0300Z/
Russell KS-Barton KS-
947 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR RUSSELL AND NORTHWESTERN BARTON COUNTIES...

At 946 PM CDT, severe thunderstorms were located along a line 
extending from near Lucas, to Dorrance, to 12 miles southwest of 
Wilson, moving east at 45 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Russell, Gorham, Luray, Dorrance, Milberger, Bunker Hill, Galatia,
Susank, Russell Airport and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing large hail and damaging winds. 
For your protection move to an interior room on the lowest floor of 
a building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3908 9904 3913 9854 3852 9864 3856 9903
      3870 9903 3872 9904
TIME...MOT...LOC 0246Z 268DEG 38KT 3900 9858 3887 9860 3871 9865 

HAIL...1.75IN
WIND...70MPH
 
$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:26 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 25, 6:26 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
626 PM CDT Thu May 25 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 305 PM CDT Thu May 25 2017

Main focus: Thunderstorm/Severe weather potential into the holiday
weekend.

A weak mid-level shortwave over Colorado this afternoon, will
traverse east-northeastward across northwestern Kansas this evening,
reaching the corn belt by daybreak Friday. Initial Gulf moisture
return into Kansas will be meager ahead of this feature tonight, as
supported by latest observational trends. Therefore, a strong
elevated mixed layer is likely to keep the majority of the forecast
area dry tonight. Strong-severe storms moving off of the central
High Plains late this afternoon, may form into an MCS cluster or two
with east-northeastward propagation. It is possible that some of
this activity may reach as far east as the I-70 corridor in central
Kansas this evening/overnight (with a marginal wind/hail threat),
supported by a weak southerly low-level jet and cold pool
development. However, storm probabilities appear higher in northwest
Kansas and southwestern Nebraska.

Friday-Saturday:
A cold front will drop southward behind the departing weak
shortwave, reaching from central Missouri to central Oklahoma by
late Friday afternoon. The strong elevated mixed layer should
provide plenty of convective inhibition during Friday into Friday
evening. Severe storms are expected to initiate over over the
central High Plains Friday afternoon/evening, propagating eastward
as an MCS, along a similar path Friday night, across northern
Kansas/southern Nebraska. This could affect counties in north-
central Kansas, with strong-severe wind gusts and hail. A warm
front is progged to develop over southeast Kansas early Saturday
morning, moving into Missouri by Saturday afternoon. Another cold
frontal surge is expected Saturday afternoon in association with
the main upper trough sliding out across the Plains. Strong-
extreme instability and strong deep-layer shear is progged over
south-central and especially southeast Kansas ahead of the cold
front. There is some indication of a few quasi-elevated severe
storms developing near the warm front Saturday morning in
southeast Kansas, which would pose a threat of large to very large
hail. This is highly conditional on sufficient 850 convergence and
isentropic ascent getting parcels to their LFC, to break through a
stubborn cap. Barring even morning elevated storms, there is still
some possibility that sufficient convergence could materialize
along the cold front and any frontal/outflow intersections during
the afternoon in southeast Kansas, providing convective
initiation for a few organized severe storms. Although confidence
is lower than average regarding the details on convection
initiation and timing for Saturday, any storms that manage to
develop could have strong impacts in the southeast part of the
state. Slightly cooler and drier air will infiltrate the region
behind the front on Sunday.

.LONG TERM...(Monday through Thursday)
Issued at 305 PM CDT Thu May 25 2017

An amplified upper level pattern to begin this extended period
relaxes some toward Wednesday/Thursday. A deep upper trough over the
Great Lakes to the Tennessee Valley early in the week, should keep
the rich Gulf moisture down over the coastal states. The upper low
over the Great Lakes is progged to weaken and lift northeast by
Thursday. This should allow for southern return flow and increased
moisture from the Gulf up into Kansas by Thursday. Will maintain
slight chances of showers/storms Tuesday into Tuesday night, with
the medium range models hinting at a weak front dropping into the
region with a mid-level baroclinic zone also present. Perhaps better
chances of showers/storms by late in the week. Temperatures will be
near seasonal climatology during the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 625 PM CDT Thu May 25 2017

A few storms/showers will move into central Kansas this evening
otherwise expecting dry weather conditions for remainder of the
night. Meanwhile southerly winds will gradually shift to the north
during the day on Friday as surface low pressure slides eastward
across Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  84  65  83 /   0  10  10  30
Hutchinson      61  82  62  80 /  10  10  10  30
Newton          61  82  63  80 /  10   0  10  30
ElDorado        62  84  64  82 /  10  10  10  30
Winfield-KWLD   64  86  65  85 /   0  10  10  20
Russell         58  80  59  75 /  40  10  30  30
Great Bend      58  80  60  76 /  30  10  20  30
Salina          60  82  62  80 /  20   0  20  30
McPherson       60  82  62  80 /  20   0  10  30
Coffeyville     64  87  66  86 /  10  10  20  40
Chanute         62  85  65  84 /  10  10  10  40
Iola            62  84  64  83 /  10  10  10  40
Parsons-KPPF    63  86  66  85 /  10  10  20  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...CDJ
Hazardous weather outlook, May 25, 8:55 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
855 PM CDT Thu May 25 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
855 PM CDT Thu May 25 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Minor flooding continues on the Cow Creek near Hutchinson. Please
refer to the River Flood Statement for more details.

Storms will affect portions of Central Kansas tonight. A few strong
to severe storms, with wind gusts of 50 to 60 mph and quarter sized
hail is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms developing across the High Plains Friday
afternoon and evening, may impact portions of Central Kansas near
and north of the Interstate 70 corridor late Friday night. Large
hail and damaging winds will be possible with the strongest
activity.

There is an enhanced risk of severe thunderstorms across southeast
Kansas Saturday into early Saturday evening. The primary hazards
will be very large hail and damaging winds, although some tornado
potential may also exist.

Another frontal boundary will stall in the area late Tuesday into
Wednesday bringing a chance for a few strong storms to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:19 PM CDTSpecial Weather StatementICTRice26 min
May 25, 9:42 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell63 min
May 25, 10:27 PM CDTSevere Thunderstorm WarningICTLincoln33 min
May 25, 10:39 PM CDTSevere Thunderstorm WarningICTSaline17 min
May 25, 10:42 PM CDTSevere Thunderstorm WarningICTLincoln24 min
May 25, 10:52 PM CDTSpecial Weather StatementICTBarton23 min
May 26, 12:31 AM CDTSpecial Weather StatementICTMcPherson44 min
May 26, 12:43 AM CDTSevere Thunderstorm WarningICTChase, Marion62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.